Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Will this make me resistant?
Dec 18, 2006

I just started to take Meds for my HIV. The initial drug regimen was Sustiva / Epzicom. Prior to starting this regimen, I was taking Bactrim but stopped since it was giving me an upset stomach.

On Day 7, I took a bactrim and developed an itchy rash within 2 hours. Further, my blood pressure dropped and I ended up in the emergency room and admitted. At the hospital, I was spiking a low-grade fever which had everyone wondering. I was discharged with a script for prednisone which I took per instructions. I also was switched to Dapsone.

On Day 21 I developed a rash on my arms and legs. I saw my Dr. and he told me to stop taking the Sustiva but continue with the Epzicom. On Day 22, I had sore muscles, fever, aches so he told me to stop taking everything but the Dapsone.

I am thinking it was the Epzicom, that I was reacting to. Has this drug holiday after three weeks opened me up to developing a resistance to the Sustiva eliminating a whole class of drugs ?

Response from Dr. Sherer

Yes, any time there is a disruption in a continuous dosing of antiretroviral therapy, there is a small risk of drug resistance to members of that class. The NNRTIs, i.e. Sustiva and Viramune, are vulnerable to such interruptions, because only one amino acid change is needed to develop complete resistance to the entire class, and this can happen rapidly, i.e. in a matter of hours or days.

It is recommended that, when NNRTI-based regimens need to be discontinued, the NNRTI drug be stopped first, and the nucleosides like AZT or tenofovir (Viread) be stopped after one week. This is because the NNRTIs have much longer half lives in the blood, in the range of days to a week or more, compared to the other drugs.

Your doctor was trying to accomplish this when he advised you to stop taking the Sustiva first, and then the Epzicom. He was also probably trying to establish whether your symptoms might be related to a hypresensitivity rash to abacavir, which is one of the drugs in the co-formulated epzicom (the other is lamivudine or 3TC). This is important because abacavir is a very useful drug, and before a physician diagnoses this HSR, he or she wants to be sure before the use of that drug is eliminated.

Whether or not you did suffer an abacavir HSR is for you and your doctor to determine; there are elements in your history that are consistent with that diagnosis.

To return to your main question, the best way to test this question will be to resume a Sustiva-baed regimen (with the NRTI backbone that you and your physician choose) and closely follow your response. If the response is sub-optimal, then your doctor can obtain a genotype resistance test to see if Sustiva resistance has occurred. Even if that is the case, there remain good ART options for you that can be expected to fully suppress your viral load.

I urge you to talk to your doctor about your concerns, and these responses.


Previous
blip in test?
Next
Is it possible or have I lost my mind

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement